We are 144,840 members in 73 forums discussing 114,674 topics.

Help with Abbreviations

All TopicsForum: Stage IV and Metastatic Breast Cancer ONLY → Topic: Edema swelling of legs and arms in stage 4

Topic: Edema swelling of legs and arms in stage 4

Forum: Stage IV and Metastatic Breast Cancer ONLY — A place for those managing the ups & downs of a Stage IV/metastatic breast cancer diagnosis. Please respect that this forum is for Stage IV members only or those posting on behalf of a Stage IV patient. There is a separate forum for Stage IV Caregivers/Family in "Support and Community Connections".

Posted on: Oct 17, 2010 05:44AM

mohonda wrote:

Hi I flew to visit family in Boston so I am away from my Onc. The last 3 days I have been waking up with swollen feet and fingers. I started taking a RX to take fulid out but it seems every nite after sleeping I awake again with toes and feet that are all swelled up. I am not sure what it is, but from what I googled about edema it says it could be some systemic infection. Has anyone had this problem and if so what was the treatment. I am not sure if I should go to a doctor here or fly home to Florida. I am afraid if I fly it would do more damage to my problem from the altitude. 

Thanks for your replies.

Log in to post a reply

Posts 1 - 14 (14 total)

Log in to post a reply

Oct 17, 2010 04:44PM chainsawz wrote:

I have the same problem and thought I was the only one!!  It really hits my knees and ankles.  You should definitely call your onc and they can give you advice and decide if you are okay to wait until you get back. 

I've been checked over and it's just something that happens to me.  When we drive to San Diego (6 hour drive), my knees and ankles get HUGE!  It takes a full week for the swelling to go down.  It helps the pain a little to elevate and have someone massage the fluid out, but the only thing that helps is time and vicoden. 

When I fly across country my arms get involved in it, too!  I stay away from salty stuff and try to move around lots but I always swell up.  I hope you are still able to enjoy your visit!    

Lisa -mets to lungs & brain - clear lymph nodes.....the weakest step toward the top of the hill, toward sunrise, toward hope, is stronger than the fiercest storm.

Dx 7/21/2008, IDC, 3cm, Stage IV, Grade 3, 0/2 nodes, mets, ER-/PR-, HER2+
Log in to post a reply

Oct 17, 2010 06:57PM Joyce4123 wrote:

I agree.  Call your onc in the a.m. and let him/her know what is going on so he/she can properly advise you.  It's possible it's from flying or it could be something else.  Meanwhile keep your feet elevated as much as possible and stay away from salt and salty things.  My best to you.

Joyce

Log in to post a reply

Oct 17, 2010 07:03PM scuttlers wrote:

I would also ask about wearing compression stockings and sleeves when traveling.  I fly quite a bit and have no issues if I wear my sleeve - can be very bad if I forget (only did that once).  I also try to keep the affected arm elevated (up on my husbands shoulder) for as much of the trip as possible.  

My husband is very prone to the leg swelling with ankle and knee being very painful, when traveling.  Only one leg is affected and he wears a compression stocking if flying or if driving for over an hour at any given time.   He has also forgotten in the past and the swelling and pain was very bad.  You can buy the stockings at most pharmacies - CVS, Walgreens, etc.  

My favorite side effect of treatments is BEING ALIVE!

Dx 2/4/2009, IBC, 6cm+, Stage IV, Grade 3, 11/17 nodes, mets, ER+/PR-, HER2+
Log in to post a reply

Oct 17, 2010 07:23PM LC815 wrote:

Are you in treatment, now?  I've been doing Taxol (with and without Avastin) since January, and my ankles, especially are swollen if I stand for any time at all.  I have a box under my desk on which I put my feet up during the day.  My onc says it's because of the chemo.  I don't think I have any problems with my arms.

Original Diagnosis 5/04, 2.5 cm. Stage IIB, 2/14 nodes. 9/09 local recurrance and liver mets. Have checked off the following: Arimidex, Tamoxifen, Taxol, Faslodex, Carbo. Now getting beaten up by Gemzar with a Neulasta chaser.

Dx 9/9/2009, IDC, <1cm, Stage IV, 0/0 nodes, mets, ER+/PR+, HER2-
Log in to post a reply

Oct 17, 2010 11:51PM mohonda wrote:

Thanks for your responses. I found a Dr here and had a blood draw and she will test for anything else that may be causing this. I will get results on Tues. I am staying here another week and not changing plans. I hate the way this cancer interupts your life, I don't want to fly back early to see my Onc. A week to heal holy sham wow, I feel like a duck walking around in the morning. I just hope this is not so serious. I read it could be kidney problem or progression to liver. I will not even harbor those thoughts. I am going to be positive until someone tells me otherwise. Currently I am not doing chemo. But I willl pick up some of those stockings. that a good idea.

Hugs to all.Cool 

Maureen K

Dx 8/23/2009, 1cm, Stage IV, mets, ER+
Log in to post a reply

Oct 18, 2010 10:54AM lwd wrote:

Hoping for the best possible news, and an end to the swelling!

Lane

Lane

Dx 2/4/2009, IDC, Stage IV, Grade 2, 0/11 nodes, ER+/PR+, HER2-Hormonal Therapy 02/07/2009 FemaraHormonal Therapy 04/17/2012 TamoxifenHormonal Therapy 11/07/2012 Faslodex
Log in to post a reply

Oct 18, 2010 11:42AM jenny66 wrote:

hi maureen,

i have edema too, but mine seems to get a little better as the day wears on.  so glad to hear you're visiting, and found a doc there.  like my sister says, "don't borrow problems"....so try not to think the worst.  i'm hoping for an end to it, and that you still enjoy your visit.  love and hugs, jenny

3/10 dx'd w/ grade 2, idc, 2 cm. stage IV, mets spine and pelvis, ER/ PR+, HER-2+(6+). here hoping to make true friends and cultivate HOPE.

Log in to post a reply

Oct 18, 2010 07:42PM 33skidoo wrote:

lots of meds cause edema as a side effect...

faslodex

blood pressure meds

my doc has been threatening to put me on lasix.

Dx 8/2007, IDC, 1cm, Stage IV, Grade 3, 1/1 nodes, mets, ER+/PR-, HER2-
Log in to post a reply

Oct 20, 2010 06:59AM, edited Aug 20, 2013 05:58AM by mohonda

I had a complete bloodwork done to see if the kidneys and liver were the problem and guess what the Doctor here in Boston thought mine was a mix up cause everything was great. All liver, kidney test were great. She was doing the happy dance for me. I am so happy about this. So what then caused my Edema? I realized last nite I have not been taking my vitamins. I packed them in a baggy and havent found them for a week. I did not take my evening primrose oil which I take to alleviate swelling and hot flashes in over a week. So, I took 3 grams last nite with 2 grams of fish oil and I had less swelling when I woke up today. This new doctor thinks I can be having sdx from the ameridex. After reading the sdx, I would have to be in the 6-11% of people who get the severe sdx, swelling of legs and hands, shortness of breath. Maybe this is the culpret. The other cause could be the cancer itself. I get a tm test end of the month to see if their still going up, my FL doctor wants me to go on chemo if this is the case. I will pray for good tm in the meantime.

thanks for you responses Mo

Maureen K

Dx 8/23/2009, 1cm, Stage IV, mets, ER+
Log in to post a reply

Oct 20, 2010 09:44AM Leah_S wrote:

I'm glad things seem to be going in good direction. So glad the bloodwork is normal! I hope the swelling does work out to be what you suspect, a combo of the drug and not taking the primrose oil.

All the best.

Leah

Dx 11/3/2008, IDC, 1cm, Stage IV, Grade 3, 6/17 nodes, ER+/PR+, HER2-
Log in to post a reply

Oct 20, 2010 09:59AM meima-Bev wrote:

Happy you're getting some good test results, and hoping those TM's go way down, as well as the swelling.     Meima

Dx 8/31/2006, Stage IV, mets, ER+/PR+, HER2-
Log in to post a reply

Oct 20, 2010 02:05PM chainsawz wrote:

I'll have my fingers crossed for low TM's...meantime I hope the swelling continues to improve and you enjoy your visit!! 

Lisa -mets to lungs & brain - clear lymph nodes.....the weakest step toward the top of the hill, toward sunrise, toward hope, is stronger than the fiercest storm.

Dx 7/21/2008, IDC, 3cm, Stage IV, Grade 3, 0/2 nodes, mets, ER-/PR-, HER2+
Log in to post a reply

Oct 20, 2010 08:02PM mari55 wrote:

I had swelling early on when my calcium levels were going up ( from my bone mets) and it was stressing my kidneys.  It caused my BP to go up so as soon as I had some treatment for the BP and I stopped calcium supplements the swelling went away.  There are so many causes so  god doc is essential.  Good luck and may your swelling go away soon

DCIS 1999, R mastectomy. Mets to spine, sternum,ribs,and femurs Jan. 2010 and new primary on left, DCIS, Dec. 2009. I am not afraid of dying, I am afraid of not living

Dx 1/11/2010, Stage IV, mets, ER+/PR-, HER2-
Log in to post a reply

Oct 21, 2010 05:51AM mohonda wrote:

Hi Marri, yes there could be so many possibilities. I woke up at 430 because of the throbbing in my feet. I thought it was getting better now not so sure. Does anyone know how long it takes for this to heal? I know alot depends on the cause, but we ruled out any kidney or liver problem.

 thanks Mo

Maureen K

Dx 8/23/2009, 1cm, Stage IV, mets, ER+